Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 9, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Mar 31, 2005, 3:38 AM EST for Leslie County, Kentucky. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2005, 3:38 AM EST (08:38 UTC)
- Expired
- Mar 31, 2005, 4:30 AM EST
- In force
- 52 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Leslie County, KY
The radar
The Jackson,KY radar (KJKL), 60 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.6 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2715 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KJKL 310838 SVRJKL KYC131-310930- /O.NEW.KJKL.SV.W.0009.050331T0838Z-050331T0930Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 338 AM EST THU MAR 31 2005 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LESLIE COUNTY IN SOUTHEAST KENTUCKY * UNTIL 430 AM EST * AT 333 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SPRUCE PINE...OR ABOUT 10 MILES NORTHWEST OF HARLAN...AND MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NAPIER...LEWIS CREEK AND CAUSEY BY 345 AM EST BIG ROCK...BIG FORK...YEADDISS AND 7 MILES SOUTH OF CUTSHIN BY 350 AM EST 9 MILES SOUTH OF DALEY BY 355 AM EST IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3709 8356 3688 8347 3701 8317 3721 8322 $$ MCLANE
1 follow-up statement
000 WWUS53 KJKL 310910 SVSJKL SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 409 AM EST THU MAR 31 2005 KYC131-310919- /O.CAN.KJKL.SV.W.0009.000000T0000Z-050331T0930Z/ LESLIE KY- 409 AM EST THU MAR 31 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LESLIE COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM HAS EXITED LESLIE COUNTY. THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELED. LAT...LON 3709 8356 3688 8347 3701 8317 3721 8322 $$ MM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 11:25 PM EST, 4 hours 13 minutes earlier.
Area forecast discussion, Mar 30, 11:25 PM EST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1125 PM EST WED MAR 30 2005 .DISCUSSION... UPDATED FIRST 2 PERIODS OF ZONES. UPDATED TO REMOVE EVENING WORDING...ADJUST TIMING OF POPS SLIGHTLY...AND ALTER SPLIT SPREAD AND LOCALS. ONLY SLIGHT CHANCES WERE MADE TO POPS...JUST TRIED TO SMOOTH OUT TRANSITION OF FRONTAL FORCING AS IT RIDES THROUGH CWA. AS FAR AS THE SPLIT GOES TONIGHT...WIDENED IT A BIT IN THE MOST MOUNTAINOUS ZONES...AND ADDED IT TO THE WESTERN ZONE. THIS...ALL BASED ON OBS...AND THE EXPECTATION THAT SW FLOW ALOFT SHOULD KEEP ABUNDANT CLOUDS AT BAY FOR A GOOD WHILE BEFORE PRECIP MOVES IN AND CEILINGS LOWER. ALSO...MORE SOUTHERLY FLOW SHOULD REMAIN ALONG RIDGES...ACCENTUATING THE TEMP DIFFERENCES RESULTING FROM THE DECOUPLING THAT HAS ALREADY DEVELOPED. && .PREV DISCUSSION... 535 PM EST WED MAR 30 2005 FOR THE PERIOD TONIGHT THROUGH SATURDAY... POTENT STORM SYSTEM OVER THE MIDWEST WILL SEND A COLD FRONT TOWARD US TONIGHT. MOISTURE WILL INCREASE AHEAD OF THE FRONT...BUT WITH DEW POINTS SO LOW TO START (WELL BELOW GUIDANCE) HAVE UNDERCUT OUR POPS SLIGHTLY FOR TONIGHT. RISK OF SHOWERS AND STORMS HOLDS INTO THU AM...ESPECIALLY SOUTHEAST...BUT THE FRONT WILL BE THROUGH BY AROUND MID DAY. DRY WEATHER LASTS THROUGH THURSDAY NIGHT. ON FRIDAY ANOTHER WAVE OF LOW PRESSURE RIDES UP THE FRONT AND BOTH THE ETA AND GFS BRING RAIN INTO THE AREA...AND HAVE USED CATEGORICAL POPS. GFS STILL SUGGEST ENOUGH COLD AIR WORKING IN ON THE BACK SIDE OF THE FRIDAY SYSTEM TO MIX SNOW INTO THE RAIN LATE FRIDAY NIGHT AND EARLY SATURDAY BEFORE THE THREAT OF PRECIP IS FINISHED. FOR TEMPS...HAVE USED A RIDGE/VALLEY SPLIT FOR TONIGHT...THINKING THAT THERE WILL BE PLENTY OF TIME FOR IT TO SET UP IN THE WARM AIR ADVECTION REGIME BEFORE CLOUDS MOVE IN LATE TONIGHT. FOR THE PERIOD SATURDAY NIGHT THROUGH WEDNESDAY... ONLY MAJOR CHANGE MADE TO FORECAST WAS TO REMOVE POPS AND WEATHER FOR THE TIME PERIOD SUNDAY THROUGH TUESDAY. ALL MODELS APPEAR TO BE IN GOOD AGREEMENT ON BUILDING A RIDGE ACROSS THE CENTRAL UNITED STATES MONDAY AND TUESDAY...DRYING THINGS OUT NICELY. MADE SOME CHANGES TO TEMPERATURES...BOTH HOURLY AND MAX/MIN...FOR NEXT WEDNESDAY. GFS LONG RANGE AND ECMWF MODELS BOTH TRYING TO PUSH STRONG LOW PRESSURE AND TRAILING COLD FRONT THROUGH OHIO AND MISSISSIPPI VALLEYS LATED WEDNESDAY. TIGHT PRESSURE GRADIENT AND ASSOCIATED STRONG SOUTHERLY FLOW/WARM ADVECTION COULD ACT TO INCREASE SURFACE TEMPS...INSPITE OF EXTENSIVE CLOUD COVER THAT IS FORECAST. BEGAN PRECIP CHANCES BETWEEN 3 AND 6Z WEDNESDAY MORNING...WITH CONTINUING RAIN CHANCES THROUGH WEDNESDAY NIGHT. WINDS AND SKY COVER LOOKED GOOD FOR THE MOST PART...SO ONLY SLIGHT CHANGES WERE MADE THERE. INCREASED DEWPOINTS A BIT TOWARD END OF EXTENDED PERIOD...IN RESPONSE TO POTENTIALLY STRONG MOISTURE ADVECTION RIDING NORTHWARD FROM GULF OF MEXICO...ON ANTICIPATED SOUTHERLY FLOW AHEAD OF APPROACHING COLD FRONT. 853 AM EST WED MAR 30 2005 THE FIRE WEATHER WATCH THAT WAS IN EFFECT HAS BEEN CANCELLED. THIS SHOULD NOT HAVE BEEN REISSUED FOR FIRE WEATHER CONDITIONS IN THE FIRST PERIOD. WINDS AND HUMIDITIES WILL BE NEAR CRITICAL VALUES...BUT THERE IS STILL UNCERTAINTY ON WHETHER HUMIDITIES WILL DROP BELOW 25 PERCENT AND ON THE TIMING AND STRENGTH OF AFTERNOON WINDS AS THE GRADIENT INCREASES. A RED FLAG WARNING WILL THEREFORE NOT BE ISSUED AT THIS TIME. WE WILL CONTINUE TO MONITOR CONDITIONS AND MAY CONSIDER ISSUING A RED FLAG WARNING LATER TODAY AS CONDITIONS WARRANT. 550 AM EST WED MAR 30 2005 MAIN CHALLENGE TODAY IS FIRE WEATHER ELEMENTS...TEMPERATURES...WINDS AND DEWPOINTS. WITH COORDINATION...DECIDED NOT TO ISSUE A RED FLAG WARNING FOR THE WESTERN PORTIONS OF THE CWA. WINDS WILL INCREASE AS THE SURFACE GRADIENT TIGHTENS...ALONG WITH MIXING ALOFT PROVIDING DRY AIR AND GUSTY WINDS. WILL MENTION NEAR CRITICAL CONDITIONS IN THE FIRE WEATHER FORECAST. SOUNDINGS ARE INDICATING GUSTS UP TO 30 MPH IN THE WESTERN PORTIONS OF THE CWA. HIGHS TODAY WILL BE WELL ABOVE NORMAL...BUT SHOULD STILL BE 5 DEGREES COOLER THAN THE RECORD OF 85...WHICH WAS SET IN 1998. CURRENT IR SHOWS HIGH CLOUDS OVERHEAD AND TO THE WEST...THE CIRRUS SHOULD KEEP TEMPERATURES DOWN A FEW DEGREES...SO LEANED TOWARDS THE COOLER MAV NUMBERS FOR TODAY. A WEAK COLD FRONT WILL CROSS THE AREA TONIGHT INTO TOMORROW MORNING. POPS WERE IN GOOD SHAPE FROM PREVIOUS FORECAST. WENT MAINLY WITH LIKELY POPS TONIGHT...EXCEPT IN THE BLUEGRASS AND THE FAR SOUTHEAST. MODELS SHOW BEST LIFT ACROSS THE CENTRAL PORTIONS OF THE CWA. LEFT THUNDERSTORMS IN THE FORECAST TONIGHT. SOUNDINGS ARE STILL INDICATING SOME INSTABILITY AND NEGATIVE LI/S...ALONG WITH THE POTENTIAL FOR STRONG WINDS AND SMALL HAIL. SPC HAS PUT WESTERN KY IN A MODERATE RISK AREA FOR TODAY. PREVIOUS FORECAST WAS IN GOOD SHAPE FOR TODAY AND TONIGHT. MAIN CHANGES WERE FOR THE TIMING OF THE LOW ON FRIDAY. LEANED TOWARDS THE GFS FOR THE REST OF THE NEAR TERM FORECAST SINCE THE NAM AND GFS ARE IN TOTAL DISAGREEMENT AND THE ECMWF IS IN BETTER AGREEMENT WITH THE GFS. BOTH MODELS ARE NOW TRACKING THE SURFACE LOW FURTHER SOUTH ON FRIDAY. GFS HAS BEEN MORE CONSISTENT FOR THE MOST PART. ONCE THE COLD FRONT DEPARTS TOMORROW...THERE WILL BE A LULL...UNTIL THE LOW LIFTS OUT OF THE LOWER MISSISSIPPI VALLEY EARLY FRIDAY. DID REDUCE POPS FOR THURSDAY NIGHT...BASED ON THE CURRENT TRENDS AND TIMING OF THE GFS. LEFT THE POSSIBILITY OF SNOW MIXING IN WITH THE WRAPAROUND LATE FRIDAY AND EARLY SATURDAY...WITH THE MODELS STILL SHOWING UNSEASONABLY COOL AIR. DID NOT MAKE ANY CHANGES TO THE EXTENDED. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE && PIEPER
Hazardous weather outlook, Mar 30, 5:55 AM EST, 21 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 555 AM EST WED MAR 30 2005 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106-108-109-111- 112-114>117-311200- BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-HARLAN-JACKSON-KNOX- LAUREL-LEE-LESLIE-MAGOFFIN-MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY- PERRY-POWELL-PULASKI-ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE- INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE... CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HYDEN... IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...MIDDLESBORO... MONTICELLO...MOREHEAD...MOUNT STERLING...MOUNT VERNON... OWINGSVILLE...PINEVILLE...SALYERSVILLE...SANDY HOOK...SOMERSET... STANTON...WEST LIBERTY...WHITLEY CITY AND WILLIAMSBURG 555 AM EST WED MAR 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. GUSTY WINDS AND LOW RELATIVE HUMIDITIES WILL BRING CONDITIONS TO NEAR CRITICAL FIRE WEATHER VALUES. SEE THE LATEST SDFFWFJKL FOR ADDITIONAL DETAILS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT. SOME THUNDERSTORMS MAY PRODUCE SMALL HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY MORNING. SOME THUNDERSTORMS MAY PRODUCE SMALL HAIL AND STRONG WINDS. SNOW SHOWERS ARE POSSIBLE LATE FRIDAY NIGHT AND EARLY SATURDAY MORNING. NO ACCUMULATION IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND EARLY TOMORROW MORNING. KYZ107-110-113-118>120-311200- FLOYD-JOHNSON-KNOTT-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...HINDMAN...INEZ...PAINTSVILLE...PIKEVILLE... PRESTONSBURG AND WHITESBURG 555 AM EST WED MAR 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. HUMIDITIES WILL DROP BELOW 25 PERCENT TODAY...HOWEVER WINDS ARE EXPECTED TO STAY BELOW A SUSTAINED VALUE OF 15 MPH. THE LIGHTER WINDS WILL KEEP THIS AREA JUST BELOW RED FLAG WARNING CRITERIA. SEE THE LATEST SDFFWFJKL FOR ADDITIONAL DETAILS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT. SOME THUNDERSTORMS MAY PRODUCE SMALL HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY MORNING. SOME THUNDERSTORMS MAY PRODUCE SMALL HAIL AND STRONG WINDS. SNOW SHOWERS ARE POSSIBLE LATE FRIDAY NIGHT AND EARLY SATURDAY MORNING. NO ACCUMULATION IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 2:40 AM EST | Severe Thunderstorm Warning | JKL | McCreary | 35 min |
| Mar 31, 3:22 AM EST | Severe Thunderstorm Warning | JKL | Knox | 23 min |
| Mar 31, 3:34 AM EST | Severe Thunderstorm Warning | JKL | Clay | 41 min |
| Mar 31, 4:01 AM EST | Severe Thunderstorm Warning | JKL | Perry | 29 min |
| Mar 31, 4:08 AM EST | Severe Thunderstorm Warning | JKL | Letcher | 37 min |
| Mar 31, 4:19 AM EST | Severe Thunderstorm Warning | JKL | Knott | 26 min |
| Mar 31, 4:29 AM EST | Severe Thunderstorm Warning | JKL | Floyd | 16 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.